MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3130-1180S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported: "gamma3 nail broke two months after implantation and had to be removed again.The patient had to undergo a second surgery, during which the broken gamma nail had to be removed and a new nail inserted".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A device inspection was not possible since the affected device was not returned and no other evidences were provided for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be available in order to determine the exact root cause of the failure.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Additional Manufacturer Narrative
Please note correction to h6 (method, results, and conclusion codes) the reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.It was not communicated in which leg the nail was placed.Severe drill marks were found at the lateral entrance of the hole along one of the sides of the proximal segment; they progress slightly inwards through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture notching effect somewhere at the lateral edge.The misdrilling is majorly evident only on the proximal aspect of the through hole.Another thing to note apart from the drill marks was the sign of excessive loading.Bearing points of lag screw at the lateral edge of the proximal part showed slight deformation.The medial edge of the distal part also showed signs of deformation, heavier than the proximal one.This indicates towards application of high compressive load.The fracture pattern resembles a fatigue fracture, evident by appearance of very slight lines of rest and shiny fracture surface.The breakage initiated in a fatigue manner from the side where drill marks could be seen and broke in a much quicker manner from the other side due to high tension and loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation and available information, the cause of the breakage can be attributed to both patient and user related factors but predominantly patient related.The deformation of the lateral and medial edges of the nail indicates towards excessive loading on the nail.Weakening of the whole construct due to intra-op misdrilling could have also initiated the breakage.The operative technique clearly provides a warning to the user that: "warning: in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture." the instruction for use clearly instructs the user that: ¿these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization e.G.Bracing or casting may be employed until x-rays or other procedures confirm adequate bone consolidation.[¿]these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X180MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16060774
Report Number0009610622-2022-00604
Device Sequence Number13958272
Product Code HSB
UDI-Device Identifier04546540375124
UDI-Public04546540375124
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3130-1180S
Device Catalogue Number31301180S
Device Lot NumberK06A155
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer01/31/2023
04/25/2023
Initial Report FDA Received Date12/28/2022
Supplement Report FDA Received Date02/17/2023
05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexMale